My husband has been taking Norco for the past few years for knee pain. He is prescribed 120 tablets per month. He always runs out prior to the months end, in fact most of the time within the first two weeks. I have counted him taking up to 10 a day. Recently, he was also prescribed 100 tablets of Tramadol, at the same time as the Norco for the same month. I am wondering how the Dr. can justify this type of treatment. He goes to work but he is withdrawn at home and sleeps alot. I have left him once due to this situation but when I confront him, he gets very angry. Is he just plain addicted or is he trying to kill himself, I am beginning to wonder. Is this normal?
3 Aug 2010
Tramadol is a very week drug with the same pain killing power of Codeine, just with a much much lower abuse potential than both Codeine and Norco (although there is still potential) It very well may be that the Norco isn't working the way it used to, so he's now taking more of them than he should. When he last saw his doctor, he told him about this. It would make sense to augment the two together, even though there are possible interactions with the two. Concomitant use of tramadol increases the seizure risk in patients taking other opioids. This is a benefit risk scenario that the doctor had to weigh out, and if he has no history of having seizures or head trauma, then the risk goes way way down (I currently take 25mg Methadone and 300mg Tramadol together every day for chronic pain). If he runs out of both bottles this month 10 days early again, then I'd be very concerned, and give his doctor a call.
That really would be a very very big red flag, and something to be worried about. For now I'd just keep an eye on things. Also, I'm also assuming that he got the Tramadol and Norco prescribed from the same doctor or medical group at least (if not, that's a problem). The thing that I would be equally concerned about, is the fact that he's taking Norco for such a long time. Even though it has the largest percentage of hydrocodone (narcotic) to acetaminophen (tylenol), for that family of drugs (unless you actually are able to just get the hydrocodone by itself, however is scheduled at 2, meaning it's a very highly regulated drug, and could be a big pain for the doctor due to the FDA). Long term use of tylenol causes liver damage. It might be worth checking out in more detail what the long term affects of low doses of tylenol can do to a person, cause I'm personally not sure...
I am by no means a doctor or pretend to be one, and these really are only my opinions, and not an opinion from an educated medical professional (someone who spent years and years in med school), just from a guy who happens to have chronic pain among other issues. Good luck, and I sincerely hope that this helps!
3 Aug 2010
Yes fluffymama he is very much addicted! Did he have surgery and tried to fix it? I take 10-12 a day and i would be lieing if i said i wasnt addicted. You need to sit him down and have a talk with him ask him if slowly he can go down to 3-4 a day this is what doctors usually prescibe it for. Alot of people take advantage of the fact that it says take as needed on the bottle or PRN. Anyway you really just need to have a good talk with him he will deny that he is addicted but i promise you he is if he takes that much. Even suggest something like a fentanyl patch or morphine something that is an around the clock opiate that way he doesnt have to pop 10 in a day.
If he is objective to trying something new its cause he is comfortable with the norco and the euphoric high you get from it if he is open to it then he is willing to get back to having a life and taking two pills a day cause the around the clock opiates last 10-12 hours when tolerant to it its more around 8 hours but you see he will be taking alot less. If he wants help to get off pain medicine period he could withdrawl so get a good recipe called the thomas recipe helps with withdrawls. Be sure to have him tell his doctor he needs help to quit we cant control when your husband is ready to either cut down or completley off but just be there for him for whatever he chooses remember its in the best interest of the family. I really do wish you and your husband well i hope yall come to an understanding and agreement so yall can go on living a successful life michelle.
11 Apr 2011
I think if hes being perscribe them then he oviously needs them. I understand b/c you dont know his pain level so its hard to know if hes abusing them but over time you build up a tolerence its has the same effect to take two at a time as it once did one. As long as hes not walking around "buzzing" off of them&hes just using them for the pain i wouldnt leave him. Try to help him cut down with back rubs & hot baths. Also a good anti-inflamitory might help like sulindac. I know its hard but thats another part of through good & bad, In sickness & in health. just try to ask him what you could help do to cut his pain level down & try to be supportive. Best of luck to you both.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... Norco from working as good or if it stops anything the norco does alone?Does Tramadol stop the effects of norco or prevent abuse by blocking both ...
1 answer • 20 May 2010
... pain. I have been on this for the past 7 years. Recently I was prescribed Tramadol HCL 50mg 1 tab q6h for break through pain, which I have a lot ...
3 answers • 23 Dec 2011
Was in bad car wreck. 61 surgeries to date. Had neck fusion and still in constant pain. Currently on Norco 5 and tramadol. Been on them for5 + years. ...
4 answers • 14 Aug 2014
I just had my wisdom teeth removed the doctor prescribed me 50mg tramadol. I took one per the recommended dosage it did absolutely nothing for the ...
5 answers • 11 Feb 2015
I have a bulged disc. I was taking tramadol. then I started celexa. So my doctor put me on norco. Decided to remove me from norco and add gapetin. ...
3 answers • 1 Mar 2015